Minnesota, 2009

Hail in Minnesota, June 19, 2009

June 19, 2009 · NWS FGF · 1 event in 1 county or zone

A trough of low pressure crossed the Red River and moved into northwest Minnesota late in the afternoon of the 19th. Temperatures across northwest Minnesota peaked around 80 with dew point values in the low 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A trough of low pressure crossed the Red River and moved into northwest Minnesota late in the afternoon of the 19th. Temperatures across northwest Minnesota peaked around 80 with dew point values in the low 60s. A line of thunderstorms formed along the trough and one produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 2:34 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 19, 2:34 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
334 PM CDT FRI JUN 19 2009

.SHORT TERM... /TONIGHT THROUGH MON/
KEY FORECAST CHALLENGE IN THE NEAR TERM WILL BE POTENTIAL FOR
CONVECTION LATE THIS AFTERNOON THROUGH MID EVENING.
CURRENTLY...WEAK WIND SHIFT LINE REMAINS JUST WEST OF RRV. WV IMAGERY
SHOWS MID LEVEL WAVE HAS MOVED INTO SWRN MANITOBA AND STRONGEST
ENERGY ASSOCIATED WITH WAVE REMAINS NORTH OF THE INTL BORDER.
RADAR SHOWING A CELL WITH A DECENT CORE JUST NORTH OF PEMBINA...IN
SRN MANITOBA.

CURRENT RUC SOUNDINGS SHOWING MID TO LATE AFTN CAPES AROUND 2000
WITH SHOWALTERS REMAINING IN THE NEG 2 TO NEG 4 RANGE...SLIGHTLY
MORE UNSTABLE THAN EARLIER SOUNDINGS INDICATED.
HOWEVER...SOUNDINGS STILL SHOW VERY LITTLE DIRECTIONAL SHEAR AND
SPEED SHEAR IS ONLY 10 TO 20 KTS. STILL LOOKS LIKE THREAT FOR SVR
WILL BE MINIMAL BUT CANNOT DISCOUNT AN ISOLATED CELL OR TWO
PUTTING OUT SOME QUARTER SIZED HAIL. FRZ LVLS ARE NEAR 11500
FT...SO CORES OF 28K WILL PUT US IN THE BALL PARK. THAT POTENTIAL
WILL BE GREATEST IN NORTHWEST MN...WHERE PVA WILL BE GREATEST IN
VCNTY OF MID LVL WAVE. WILL KEEP CHANCE POPS IN...BUT SHOULD SEE
THREAT DIMINISH AROUND 03Z AS THE SUN GOES DOWN.

RIDGE MOVES OVER REGION SATURDAY...AND SHOULD SEE SUNNY SKIES AND
TEMPS IN THE MID 80S

NEXT KEY ISSUE WILL BE PRECIP POTENTIAL ON SUNDAY INTO MONDAY.
STILL A LOT OF INCONSISTENCY AMONGST THE MODELS...WITH ECMWF
APPEARING TO BE OUTLIER. GFS/NAM SHOWING A SFC LOW MOVE INTO SRN
MN BY LATE SUN AFTN...WITH POST WARM FRONTAL PRECIP MOVING INTO
CNTRL MN. ECMWF KEEPING THIS LOW FURTHER WEST AND BEST PRECIP
MOVING INTO SRN VALLEY...FURTHER WEST THAN THE GFS/NAM SUGGEST.
ALTHOUGH HPC GUIDANCE HAD MORE OF A EUROPEAN FLAVOR...USED A
MODEL BLEND OF GFS/NAM FOR THIS FCST AS THEY APPEARED MORE IN
AGREEMENT WITH PLACEMENT OF PRECIP. WILL NEED TO MONITOR FUTURE MODEL
RUNS AS FCST CONFIDENCE FOR THIS SYSTEM IS LOW ATTM.

GENERALLY USED MAV TEMPS FOR FCST PERIOD WITH MINOR ADJUSTMENTS
FOR CLOUD COVER.

.LONG TERM...
THE ECMWF/CANADIAN WAS PREFERRED FOR THE EXTENDED. A FAIRLY
UNSETTLED PERIOD IS IN STORE NEXT WEEK. A SW FLOW ALOFT MAY
TRANSITION TO A RIDGE OVER THE CENTRAL PLAINS. THIS WOULD PLACE THE
AREA IN A RIDGE RIDER SCENARIO WHERE MCS TOP THE RIDGE AND MOVE
THROUGH THE REGION. TEMPS WILL BE SLIGHTLY ABOVE NORMAL AND IT WILL
FEEL LIKE SUMMER.

&&

.AVIATION...
THERE MAY BE SOME CONVECTION THIS AFTERNOON/EVENING MAINLY IN THE
NORTH. HAVE MENTIONED SOME VICINITY SHOWERS IN THE NORTH....AND
CAN/T RULE OUT SOME THUNDER. AT THIS POINT THOUGH NOT EXPECTING THAT
MUCH COVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/DK
Hazardous weather outlook, Jun 19, 5:02 AM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CDT FRI JUN 19 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
602 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME... HOWEVER
SMALL HAIL OR BRIEF HEAVY RAIN COULD FALL FROM THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM SUNDAY
AFTERNOON INTO MONDAY AS LOW PRESSURE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPEICHER

In the hours before

Special weather statement, Jun 19, 4:14 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
514 PM CDT FRI JUN 19 2009

MNZ002-022-027-192315-
NORMAN MN-MAHNOMEN MN-WEST BECKER MN-
514 PM CDT FRI JUN 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BECKER COUNTY IN
NORTHWEST MINNESOTA AND MAHNOMEN COUNTY IN NORTHWEST MINNESOTA AND
EAST CENTRAL NORMAN COUNTY IN NORTHWEST MINNESOTA...

UNTIL 615 PM CDT

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTHEAST OF WAUKON...OR 38 MILES NORTH OF
DETROIT LAKES...MOVING TO THE SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
FAITH AT 520 PM CDT...MAHNOMEN AT 530 PM CDT...6 MILES NORTHEAST OF
WAUBUN AT 550 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4737 9559 4710 9577 4729 9630 4747 9614
TIME...MOT...LOC 2213Z 298DEG 17KT 4734 9610

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 137 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mahnomen

When
June 19, 5:05 PM CST
Where
Mahnomen County, 8.41 mi S of Naytahwaush
Measured
1 in hail
Reported by
Public
Coordinates
47.150, -95.600

The hail fell on the west side of Tulaby Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166033.